Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Severe neutropenia may be a more common complication of high-dose penicillin therapy than previously recognized. This report describes five such patients, one of whom also had thrombocytopenia. The neutrophil and platelet counts rapidly increased on stopping penicillin, and the bone-marrow, which was hypocellular in some cases, became normal. Further studies on one of these patients, using a fluorescent antiglobulin technique with paraformaldehyde-fixed cells, demonstrated a complement-fixing IgG penicillin antibody reacting with the patient's granulocytes and platelets in the presence of the drug. This suggested an immune mechanism similar to the well-recognized penicillin-induced immune haemolytic anaemia. The associated bone-marrow hypoplasia may also be due to antibody-mediated suppression of penicillin-coated precursor cells.

Original publication

DOI

10.1111/j.1365-2141.1983.tb01233.x

Type

Journal article

Journal

Br J Haematol

Publication Date

09/1983

Volume

55

Pages

155 - 160

Keywords

Adult, Agranulocytosis, Autoantibodies, Autoimmune Diseases, Blood Cell Count, Blood Platelets, Female, Granulocytes, Humans, Male, Middle Aged, Neutropenia, Penicillin G, Thrombocytopenia